I haven’t touched my laptop since Monday, October 30th, despite the fact that it’s been right in front of me, tempting me to share. The last week has been full of thoughts, ideas, and revelations worthy of sharing, but I simply couldn’t force myself to start typing. There were two very distinct reasons for my reluctance this week, one being exhaustion, the other fear.

On Tuesday, October 31st, I began the newest treatment for whatever-the-hell-it-is I have. This specific treatment, an IV infusion, was put in place to treat Cerebellar Ataxia, one possible condition I could have. Prior to starting the infusions, I was prepared. I was ready for whatever came along with a small IV bag full of steroids, but just like I’ve underestimated everything on this road trip to this point, I strongly underestimated what was in store for this week-long portion.

If you Google the treatment, you’ll find yourself lost in pages of nonsense intended for medical professionals, or individuals treating severe cases of diseases like MS. I tried researching the effectiveness of this dosage on this disease, but quickly grew frustrated, and at my wife’s request, I vowed to accept the results as they came in. I’ve always wanted to know details when it came to my medical conditions, a need that I wish I didn’t have. It’s called Cyberchondria, and it is rarely beneficial to those of us suffering with diseases, especially less common/rare diseases. I stopped researching  typing the same thing into Google, and when Tuesday came around, I was ready for whatever. Slightly nervous, but ready.

The exact treatment consisted of 1000 mg of Methylprednisolone, administered by IV transfusion over a 45 minute period, then 5 minutes or so of flushing. That’s it…

…And then I had the first infusion.

If you’ve clicked and read the link describing the uses and side effects of this drug, you may have noticed that this page describes consuming oral tablets, and the highest dosage listed is a 32 mg tablet, or a 48 mg/day dosage schedule. I was administered this drug at 21-30 times this rate, 5 days in a row, directly into my bloodstream. I’ve been on Corticosteroids before, for my other autoimmune disease, Psoriatic Arthritis. I’ve never had any real negative side-effects, aside from occasional increased heart rate or blood-pressure, but it was the equivalent of drinking a little too much coffee. The way my body reacted over the next 5 days, and still is responding, was/is almost impossible to describe, but I’m going to try.

Let me start by saying that every step of this journey has been an eye-opener as to how much effort and attention our medical professionals need to show every day. I personally have found that no matter how busy they are, and no matter my mood or personal situation, all of the staff I have encountered at multiple locations have been top-notch and have taken exceptional care of me and my family. The IV therapy sessions were no exception. The staff was friendly and made me feel comfortable, and that didn’t change throughout the 5 day period. Every day, I’d get out of the car while Meghan grabbed a wheelchair, and while she parked the car, the receptionist at the ER desk would come out with a new bracelet for me to show off. Within a few minutes, I was wheeled back to an infusion room and Meghan would work remotely while I listened to music and played games on my phone to pass the time.

The first day, I was nervous. There were so many questions hanging over my head. Was this going to fix me? Make me a little more comfortable? When would I know? HOW would I know? There was still the possibility of this not being even remotely effective, and that hung heavy over my thoughts that first day. I watched an older gentleman move out of his therapy, able to walk without any difficulty, and started wondering where he began his journey. Why was he here? Did he make a recovery from a condition like mine? Was it possible that I might be able to walk down a hallway again?

The infusion hit me immediately. Before it was even over, I was arranging for lunch plans with Meghan. I wanted to eat. Everything. I was starving. When the treatment was finally finished, we made our way to a local Yelp! favorite, and I ordered a burger with Pepper Jack cheese, avocado, onions, and mushrooms, an order of beer-battered fries, and a chocolate shake. I immediately devoured it once we were home and settled in, and I easily could have eaten the same order at least 2 more times. My hunger has persisted since that first day, but I have managed to keep it in check, simply by the realization that if I allowed myself to eat the way my body wanted to right now, I’d never find out if these steroids worked or not. It is the strongest urge I’ve ever had to eat, it never goes away, and it is hard as hell to fight it. I’ve asked Meghan to help me out by changing the grocery list to allow me to make meals high in fiber, in order to help subside my desire to overeat. That was the first side-effect, and not even close to the worst.

On top of being permanently hungry, I realized that I was growing tired, and it was quickly drawing strength. Unfortunately, it wasn’t the kind of tired that made you roll over onto your side and nap for a little while, waking up refreshed and energized. It was the kind of tired that just made you tired, uncomfortable, and unable to sleep. It was insomnia personified. I tried all day to rest, but just tossed and turned on the couch all day, and eventually, much later in the day evening, I figured if I got into bed, I’d sleep. I was right. I slept. Briefly.

I rarely, if ever, have to use the bathroom at night, but on the first night of steroid treatment, I woke up with a mission. I had to pee, and based on my condition, getting out of the bed, grabbing the walker, navigating the bedroom floor in the dark, and maneuvering my way into the bathroom, closing the door before turning on the light, and finally, relieving myself, was a tall order. The day prior, I struggled to stand up from the couch. It had taken forever and it was incredibly awkward to make happen. I realized I had my work cut out for me, but I was also in a hurry, so it had to happen now. I rolled over, almost effortlessly, and swung my feet over the side of the bed to the floor. I’ll be honest, I was stunned. It was a surprise to be able to move without thinking about every position change, so much so that I sat on the edge of the bed for a minute, amazed by the ease of my most recent move. It was like someone had just given me an unexpected gift in the middle of the night, and it felt great.

See if I actually made it to the bathroom and how the remaining 4 days of infusions treated me in Part 2.

 

Advertisements

3 Comments

  1. Rick, I literally just saw Mary and Katie and had to ask how things were going because I hadn’t seen a blog for awhile….I’m hooked!
    Will be leaving for a pilgrimage Thursday to of all places, Ohio and Kentucky, and will keep you and the family in my prayers for healing, guidance, strength, and courage to be open to whatever God’s will is.
    It isn’t easy being undiagnosed or even being diagnosed with a difficult diagnosis. Keep the faith and sense of humor…you make the world a better place. Hoping for a better days ahead.
    Dawn
    PS. The first time I had prednisone, and not to the degree you’ve had, I wanted to eat wallpaper! The clinic I worked in had it everywhere! I really had to hold myself back!!! I’m thankful you’re craving food.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s